Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 14, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2008, 8:10 PM MDT for Deer Lodge County, Granite County, Powell County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2008, 8:10 PM MDT (02:10 UTC)
- Expired
- Jul 4, 2008, 9:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 120 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2852 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 050214
SVRMSO
MTC023-039-077-050300-
/O.NEW.KMSO.SV.W.0014.080705T0210Z-080705T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
810 PM MDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
NORTHERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 900 PM MDT.
* AT 801 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE. THIS STORM WAS LOCATED 9 MILES NORTH OF GARRISON...OR
ABOUT 13 MILES EAST OF DRUMMOND...AND WAS MOVING NORTHEAST AT 24
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FINN ON MONTANA HIGHWAY 141 AROUND 830 PM MDT
RURAL EASTERN POWELL COUNTY AROUND 830 PM MDT.
A SECOND VERY STRONG THUNDERSTORM CAPABLE OF PRODUCING BASEBALL
SIZED HAIL IS LOCATED 20 MILES EAST OF PHILIPSBURG AND MOVING TO THE
NORTHEAST AT AROUND 24 MPH. THIS STORM MAY IMPACT INTERSTATE 90 NEAR
GARISON JUNCTION AROUND 845 PM MDT.
LARGE HAIL IS LIKELY WITH THESE SEVERE THUNDERSTORMS. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
LAT...LON 4639 11233 4621 11303 4628 11318 4653 11323
4685 11265 4684 11255 4670 11252 4670 11242
4666 11240 4666 11233 4662 11228 4646 11229
TIME...MOT...LOC 0210Z 240DEG 21KT 4667 11281
$$
DICKERSON1 follow-up statement
000
WWUS55 KMSO 050253
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT FRI JUL 4 2008
MTC023-039-077-050301-
/O.EXP.KMSO.SV.W.0014.000000T0000Z-080705T0300Z/
DEER LODGE MT-GRANITE MT-POWELL MT-
851 PM MDT FRI JUL 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL...EASTERN
GRANITE AND NORTHERN DEER LODGE COUNTIES EXPIRES AT 900 PM MDT...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA. HOWEVER ANOTHER VERY STRONG
THUNDERSTORM...CAPABLE OF PRODUCING GOLF BALL SIZED HAIL IS MOVING
TOWARDS INTERSTATE 90 AND WILL IMPACT RACETRACK AT AROUND 900 PM
MDT. A SEPARATE WARNING REMAINS IN EFFECT FOR THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
LAT...LON 4639 11233 4621 11303 4628 11318 4653 11323
4685 11265 4684 11255 4670 11252 4670 11242
4666 11240 4666 11233 4662 11228 4646 11229
TIME...MOT...LOC 0251Z 240DEG 21KT 4679 11251
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:42 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 4, 7:42 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 742 PM MDT FRI JUL 4 2008 .UPDATE...DROPPED FLATHEAD...MISSOULA...LAKE...AND RAVALLI COUNTIES FROM THE WATCH. WILL LEAVE THOSE COUNTIES CLOSER TO THE CONTINENTAL DIVIDE IN FOR AWHILE LONGER. ALSO LOWERED PROBABILITY OF PRECIPITATION AND SKY SOMEWHAT IN NORTHWEST MONTANA AND PORTIONS OF IDAHO COUNTY. && .DISCUSSION...FRONT AND SURFACE THERMAL BOUNDARY HAS TRACKED PRETTY WELL ACCORDING TO PLAN. FRONT IS STILL WEST OF THE DIVIDE BUT ONLY JUST. THE VERY ACTIVE CONVECTION WILL CONTINUE FOR A LITTLE LONGER ALONG THIS FEATURE...AND WILL KEEP THE WATCH FOR SEVERE THUNDERSTORMS IN PLACE. ELSEWHERE ACTIVITY HAS DIMINISHED. STILL A THREAT FOR WEAK REDEVELOPMENT THROUGH THE EVENING IN IDAHO AND FAR WESTERN MONTANA...BUT STORMS SHOULD BE ISOLATED. && .AVIATION...STRONG THUNDERSTORMS CONTINUE NEAR THE DIVIDE IN SOUTHWEST AND WEST CENTRAL MONTANA...AND ALSO OVER LEMHI COUNTY. OTHER AREAS COULD STILL HAVE A SMALL THREAT OF CONVECTION THROUGH THE EVENING. ALL CONVECTION SHOULD DECREASE SUBSTANTIALLY PRIOR TO MIDNIGHT. && .PREV DISCUSSION... /ISSUED 235 PM MDT FRI JUL 4 2008/ DISCUSSION...A LOW PRESSURE TROUGH THAT IS CURRENTLY MAKING ITS WAY INTO NORTHWEST MONTANA AND NORTHERN IDAHO WILL CONTINUE TO PASS THROUGH THE NORTHERN ROCKIES THIS AFTERNOON AND EVENING. THE BEST INSTABILITY WILL QUICKLY PASS THROUGH WESTERN AND SOUTHWESTERN MONTANA THIS AFTERNOON. THE STRONGEST THUNDERSTORMS WILL PASS DURING THE AFTERNOON AND EVENING. BULK SHEAR UP TO 50KTS...LIFTED INDICES UP TO NEGATIVE 2-5C...THETA-E LAPSE RATES NEGATIVE 2-5K/KM AND MUCAPE VALUES OF 1000-2000J/KM MAINLY IN WESTERN/SOUTHWESTERN MONTANA ALL POINT IN THE DIRECTION FOR THUNDERSTORMS THIS AFTERNOON TO PRODUCE HAIL..BRIEF HEAVY RAIN AND STRONG WINDS. THESE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL QUICKLY MOVE THROUGH NORTHWEST AND WEST CENTRAL MONTANA...AS WELL AS LEMHI COUNTY BETWEEN AROUND 3PM TO 6PM. IN SOUTHWEST MONTANA STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH 9PM THIS EVENING. SKY COVER WILL DECREASE THIS EVENING STARTING IN NORTHWEST MONTANA...BUT SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT IN SOUTHWEST MONTANA. SATURDAY WILL BE A LITTLE COOLER DUE TO SOME LINGERING CLOUDS AND SOME AIR MASS COOLING IN THE WAKE OF TONIGHTS DISTURBANCE. THERE IS STILL A THREAT OF LATE DAY CONVECTION OVER SOUTHWEST MONTANA AND LEMHI AND SOUTHERN IDAHO COUNTIES IN NORTH CENTRAL IDAHO AS THE SURFACE THERMAL BOUNDARY AND INSTABILITY PERSIST OVER THAT AREA. A SECOND WEAKER TROUGH PASSES OVER THE NORTHERN ROCKIES SUNDAY. THIS IS NOT EXPECTED TO PRODUCE MUCH...EXCEPT ISOLATED THUNDERSTORMS IN THE LINGERING INSTABILITY AGAIN MAINLY OVER SOUTHWEST MONTANA AND ADJACENT IDAHO COUNTIES. A LOW AMPLITUDE RIDGE WILL DEVELOP MONDAY AND PERSIST THROUGH MUCH OF THE COMING WEEK. THIS WILL KEEP THE REGION DRY WHILE PUSHING TEMPERATURES A BIT EACH DAY. THERE IS A HINT OF THE RIDGE WEAKENING AROUND FRIDAY AS WE BEGIN TO GET SOME ENERGY OFF OF A GULF OF ALASKA TROUGH. WILL BE TOUGH TO HAVE MUCH CONFIDENCE IN THE TIMING OF THIS FOR A FEW MORE DAYS...HOWEVER...AND HAVE THUS LEFT THE WARM AND DRY FORECAST IN PLACE FOR NOW. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...WHITMORE PREVIOUS DISCUSSION...KITSMILLER/WHITMORE
Hazardous weather outlook, Jul 4, 5:07 AM MDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 507 AM MDT FRI JUL 4 2008 IDZ006-MTZ002-005>007-043-042200- SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. THUNDERSTORMS WILL BE STRONG PRODUCING HEAVY RAIN...DAMAGING WINDS WITH GUSTS TO 60 MPH AND LARGE HAIL. STRONG THUNDERSTORMS WILL PREVAIL THROUGH THE EVENING CONTINUING THE THREAT FOR BRIEF HEAVY RAINFALL AND HAIL. HOWEVER THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS BUT DIMINISH IN INTENSITY WITH BRIEF HEAVY RAINFALL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-007-008-MTZ001-003-004-042200- NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. SOME THUNDERSTORMS WILL BE STRONG EARLY IN THE AFTERNOON...MAINLY IN THE CLEARWATER MOUNTAINS NEAR THE MONTANA BORDER...PRODUCING HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING KEEPING THE THREAT FOR HEAVY RAIN...GUSTY WINDS AND HAIL. HOWEVER THIS ACTIVITY SHOULD DIMINISH IN INTENSITY AND COVERAGE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-042200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 507 AM MDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. THUNDERSTORMS WILL PRODUCE STRONG DAMAGING WINDS AT THE ONSET OF CONVECTION. AS STRONG SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE EVENING THE MAIN THREAT WILL TRANSITION TO HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. HOWEVER SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN INTENSITY BUT CONTINUE THROUGH THE OVERNIGHT HOURS WITH BRIEF HEAVY RAINFALL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 4, 4:16 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 1 N SOMERS 48.09N 114.22W
07/04/2008 E1.00 INCH FLATHEAD MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED MARBLE, NICKEL, AND QUARTER SIZE
HAIL AND WINDS UP TO 45 MPH. DAMAGE TO CAMPER WITH HAIL
ACCUMULATED ON THE GROUND.
&&
KITSMILLLocal storm report, Jul 4, 5:09 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
509 PM MDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 13 ENE SULA 45.93N 113.74W
07/04/2008 E0.88 INCH RAVALLI MT PARK/FOREST SRVC
REPORT WAS FROM A FIRE LOOKOUT AT 6629 FEET.
0504 PM HAIL ESSEX 48.28N 113.61W
07/04/2008 E0.75 INCH FLATHEAD MT TRAINED SPOTTER
0504 PM HAIL 1 SSE KICKING HORSE 47.44N 114.06W
07/04/2008 E1.50 INCH LAKE MT TRAINED SPOTTER
&&
WHITMORELocal storm report, Jul 4, 5:17 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL ESSEX 48.28N 113.61W
07/04/2008 E0.75 INCH FLATHEAD MT TRAINED SPOTTER
0500 PM HAIL 13 ENE SULA 45.93N 113.74W
07/04/2008 E0.88 INCH RAVALLI MT PARK/FOREST SRVC
REPORT WAS FROM A FIRE LOOKOUT AT 6629 FEET.
0505 PM HAIL 1 SSE KICKING HORSE 47.44N 114.06W
07/04/2008 E1.50 INCH LAKE MT TRAINED SPOTTER
&&
WHITMORELocal storm report, Jul 4, 6:33 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM MDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 ESE KICKING HORSE 47.44N 114.00W
07/04/2008 E0.88 INCH LAKE MT PUBLIC
TIME IS AN ESTIMATE. DAMAGE WAS REPORTED TO VEHICLES IN A
CAR LOT.
&&
WHITMORELocal storm report, Jul 4, 7:02 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
702 PM MDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 10 N CONDON 47.67N 113.71W
07/04/2008 LAKE MT PUBLIC
APPROX. 30 TREES BLOWN DOWN BLOCKING HWY 83. REPORT
RELAYED BY LAW ENFORCEMENT. TIME WAS ESTIMATED.
&&
LOEFFELBLocal storm report, Jul 4, 8:01 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
801 PM MDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 E JENS 46.60N 112.98W
07/04/2008 E1.75 INCH POWELL MT PUBLIC
LARGE HAIL REPORTED ALONG I-90.
&&
LOEFFELBThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:27 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 48 min |
| Jul 4, 8:27 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 48 min |
| Jul 4, 9:57 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.